Some skin changes that can occur during and after chemoradiotherapy include dryness, peeling, colour changes, rashes and itchiness. Some of these changes, such as redness, are common with total body irradiation, and disappear quite quickly. Others, such as rashes, can come and go throughout the treatment. About two to three weeks after receiving total body irradiation, a bronze, sun-tanned appearance can develop and may last for several months. This temporary darkening of the skin is also quite common in bone marrow transplant patients that have received busulfan.
It is difficult to provide specific information about skin reactions because there is a variety of possible reactions and many causes. Your physician and nurses will provide you with more detailed information. However, here are some general guidelines.
Keep the skin clean and moist. Mild moisturisers are helpful, but avoid perfumed soaps and toiletries.
If you receive total body irradiation, you should sponge bath with tepid water only and avoid the use of soap, moisturisers, and other toiletries during treatments and for several days after receiving radiation.
When you are discharged from hospital, minimise exposure to the sun. Following a transplant, patients may be more sensitive to the sun. Exposure to direct sunlight or damaging ultraviolet rays, even on cloudy days, could cause a flare up of skin problems. This may be prevented by avoiding direct sunlight, wearing a wide-brimmed hat and long sleeved clothing, and always wearing a sunscreen lotion of SPF 15 or higher on exposed skin.